Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 11, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 9, 2016, 9:06 PM MDT for Ravalli County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2016, 9:06 PM MDT (03:06 UTC)
- Expired
- Jul 9, 2016, 9:45 PM MDT
- In force
- 39 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Ravalli County, MT
The radar
The Missoula radar (KMSX), 105 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 3.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1963 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
262
WUUS55 KMSO 100306
SVRMSO
MTC081-100345-
/O.NEW.KMSO.SV.W.0011.160710T0306Z-160710T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
906 PM MDT SAT JUL 9 2016
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL RAVALLI COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 945 PM MDT
* AT 905 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED 8 MILES SOUTHWEST OF HAMILTON...AND MOVING EAST AT 45
MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.
* LOCATIONS IMPACTED INCLUDE...
THE OBSERVATION FIRE AND FIRE CAMP AT DARBY...HAMILTON...DARBY...
WOODSIDE...VICTOR...PINESDALE...CORVALLIS...CHARLOS HEIGHTS...
COMO AND GRANTSDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4602 11381 4599 11448 4600 11449 4601 11447
4603 11448 4604 11451 4606 11447 4610 11446
4612 11452 4615 11452 4617 11451 4617 11444
4624 11445 4627 11447 4628 11443 4631 11443
4650 11390
TIME...MOT...LOC 0305Z 247DEG 38KT 4616 11430
$$2 follow-up statements
500
WWUS55 KMSO 100321
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
921 PM MDT SAT JUL 9 2016
MTC081-100345-
/O.CON.KMSO.SV.W.0011.000000T0000Z-160710T0345Z/
RAVALLI MT-
921 PM MDT SAT JUL 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT
FOR CENTRAL RAVALLI COUNTY...
AT 920 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED JUST WEST OF HAMILTON...MOVING NORTHEAST AT 40 MPH. NICKEL
SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
HAMILTON...DARBY...WOODSIDE...PINESDALE...CORVALLIS...CHARLOS
HEIGHTS...COMO AND GRANTSDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 4602 11381 4603 11438 4612 11439 4618 11439
4633 11437 4650 11390
TIME...MOT...LOC 0320Z 241DEG 33KT 4623 11419
$$932
WWUS55 KMSO 100342
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
942 PM MDT SAT JUL 9 2016
MTC081-100350-
/O.EXP.KMSO.SV.W.0011.000000T0000Z-160710T0345Z/
RAVALLI MT-
942 PM MDT SAT JUL 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RAVALLI COUNTY WILL
EXPIRE AT 945 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER
GUSTY WINDS AND HEAVY RAIN ARE STILL OCCURRING WITH THIS
THUNDERSTORM.
LAT...LON 4602 11381 4603 11438 4612 11439 4618 11439
4633 11437 4650 11390
TIME...MOT...LOC 0340Z 247DEG 38KT 4626 11410
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:36 PM MDT, 6 hours 30 minutes earlier.
Area forecast discussion, Jul 9, 2:36 PM MDT, 6 hours 30 minutes before
Area Forecast Discussion National Weather Service Missoula MT 236 PM MDT Sat Jul 9 2016 ...SIGNIFICANT RAINFALL THROUGH MONDAY... ...SNOW AT HIGH ELEVATIONS SUNDAY NIGHT INTO EARLY MONDAY... .DISCUSSION...Rain showers with isolated thunderstorms have been steadily moving across north central Idaho and western Montana this afternoon. With increasingly unstable conditions expected to continue through later this evening, further development of thunderstorms is likely to occur. The best chances will exist across west central and southwest Montana, as well as most of Clearwater and Lemhi counties in Idaho. The main concerns continue to be heavy bursts of rainfall, gusty winds, and lightning. Given how much cloud cover has been hanging around the region throughout the day, this may inhibit storms from growing too large or becoming stronger, but the safest course of action would be to plan for stormy, quickly-changing conditions. An unusually cool low pressure system continues to be projected over the Northern Rockies Sunday and Monday, with widespread rainfall, very cool daytime temperatures, and even high-elevation snowfall. Model guidance has had trouble characterizing the path of the low pressure, as well as depicting the areas to receive the most precipitation. The latest model runs have favored west central Montana and portions of southwest Montana for precipitation amounts, with storm totals in the 1 to 2 inch range. Snow levels continue to be very low for July during this event, ranging from 6500 feet along the Continental Divide to 7500 feet along the northern Idaho/Montana border. Hypothermia threat and low visibility will make for poor outdoor conditions, particularly at high elevations. Daytime temperatures for Sunday will be 20+ degrees below the seasonal average. Scattered showers will continue into Tuesday as an additional disturbance passes through, with pleasant but still below normal temperatures. Forecast models lend to moderate confidence that the middle and latter part of next week will trend toward seasonably warm temperatures and drier conditions. && .AVIATION...Thunderstorms and heavy bursts of rainfall are likely through 10/0300Z for KMSO, KBTM, and KSMN today, with isolated thunder embedded within showers likely for KGPI. Rain will persist overnight for most locations, particularly across southwest Montana and central Idaho. By Sunday morning, more widespread, stratiform rainfall is expected, with high elevation snow causing persistent, obscured terrain. Ceiling and visibility reductions will be commonplace throughout the day Sunday into Monday. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Jul 9, 5:44 PM MDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
544 PM MDT SAT JUL 9 2016
MTZ007-100015-
BUTTE/BLACKFOOT REGION MT-
544 PM MDT SAT JUL 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEER LODGE...EAST
CENTRAL GRANITE AND SOUTH CENTRAL POWELL COUNTIES UNTIL 615 PM MDT...
AT 542 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WEST VALLEY...OR NEAR ANACONDA...MOVING NORTHEAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DEER LODGE...ANACONDA...WEST VALLEY...GALEN...WARM SPRINGS...
RACETRACK AND LOST CREEK. I-90 NEAR DEER LODGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE TO SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER
IN A THUNDERSTORM.
&&
LAT...LON 4608 11303 4623 11317 4655 11260 4638 11247
4614 11279
TIME...MOT...LOC 2342Z 235DEG 40KT 4620 11301Special weather statement, Jul 9, 5:45 PM MDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
445 PM PDT SAT JUL 9 2016
IDZ006>008-100030-
SOUTHERN CLEARWATER MOUNTAINS ID-
LOWER HELLS CANYON/SALMON RIVER REGION ID-
OROFINO/GRANGEVILLE REGION ID-
445 PM PDT SAT JUL 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IDAHO COUNTY UNTIL
530 PM PDT...
AT 443 PM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 19 MILES SOUTH OF WINCHESTER TO 17 MILES
NORTHWEST OF NEW MEADOWS. MOVEMENT WAS EAST AT 30 MPH.
FREQUENT LIGHTNING, HEAVY RAIN AND WINDS IN EXCESS OF 30 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GRANGEVILLE...KOOSKIA...RIGGINS...WHITE BIRD...EAST KAMIAH...
COTTONWOOD...STITES...KEUTERVILLE...BURGDORF...HARPSTER...
COPPERVILLE...WINONA...CANFIELD...POLLOCK...SLATE CREEK...FENN...
RIGGINS HOT SPRING AND LUCILE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4599 11665 4604 11663 4600 11654 4609 11651
4617 11627 4615 11619 4621 11615 4621 11604
4627 11597 4519 11581 4522 11598 4513 11614
4511 11630 4527 11634 4527 11659 4540 11662
4562 11646 4575 11654 4580 11668 4599 11672
TIME...MOT...LOC 2343Z 251DEG 28KT 4596 11668 4515 11655Special weather statement, Jul 9, 5:52 PM MDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
552 PM MDT SAT JUL 9 2016
MTZ002-100045-
WEST GLACIER REGION MT-
552 PM MDT SAT JUL 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FLATHEAD COUNTY
UNTIL 645 PM MDT...
AT 550 PM MDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
THUNDERSTORMS FROM WEST GLACIER TO LOGAN PASS...MOVING NORTHEAST AT
10 MPH.
LOCATIONS IMPACTED INCLUDE...
WEST GLACIER...LAKE MCDONALD...APGAR AND CORAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING OR ROCKFALL...ESPECIALLY ON THE GOING TO
THE SUN ROAD WEST OF LOGAN PASS.
&&
LAT...LON 4879 11377 4872 11370 4870 11371 4869 11374
4867 11373 4865 11375 4862 11375 4859 11366
4860 11363 4858 11361 4837 11398 4850 11422
4882 11377
TIME...MOT...LOC 2350Z 225DEG 10KT 4855 11395Special weather statement, Jul 9, 7:27 PM MDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 727 PM MDT SAT JUL 9 2016 MTZ004>006-043-100200- POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT- BITTERROOT/SAPPHIRE MOUNTAINS MT-LOWER CLARK FORK REGION MT- 727 PM MDT SAT JUL 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAVALLI AND SOUTH CENTRAL MISSOULA COUNTIES UNTIL 800 PM MDT... AT 725 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF SHOWERS EXTENDING FROM 6 MILES WEST OF LOLO TO 6 MILES NORTHWEST OF VICTOR. MOVEMENT WAS EAST AT 35 MPH. BRIEF HEAVY RAIN IS EXPECTED FOR THE NORTHERN BITTERROOT AND MISSOULA VALLEYS. IN ADDITION...WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE SHOWERS. LIGHTNING IS ALSO POSSIBLE. LOCATIONS IMPACTED INCLUDE... MISSOULA...LOLO...STEVENSVILLE...FLORENCE...VICTOR...EAST MISSOULA... BONNER-WEST RIVERSIDE...TURAH AND BELL CROSSING. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4691 11381 4636 11394 4644 11433 4680 11430 TIME...MOT...LOC 0125Z 271DEG 31KT 4679 11421 4647 11427
Special weather statement, Jul 9, 8:31 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 831 PM MDT SAT JUL 9 2016 IDZ006-MTZ006-100315- SOUTHERN CLEARWATER MOUNTAINS ID-BITTERROOT/SAPPHIRE MOUNTAINS MT- 831 PM MDT SAT JUL 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL IDAHO AND WESTERN RAVALLI COUNTIES UNTIL 915 PM MDT/815 PM PDT/... AT 830 PM MDT/730 PM PDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 30 MILES WEST OF DARBY...OR 35 MILES SOUTHWEST OF HAMILTON...MOVING EAST AT 40 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM IS OVER RUNNING CREEK AND WILL MOVE INTO THE SELWAY- BITTERROOT WILDERNESS AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4589 11493 4608 11506 4623 11456 4592 11444 TIME...MOT...LOC 0230Z 248DEG 35KT 4600 11481
Special weather statement, Jul 9, 8:54 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 854 PM MDT SAT JUL 9 2016 MTZ006-007-100330- BITTERROOT/SAPPHIRE MOUNTAINS MT-BUTTE/BLACKFOOT REGION MT- 854 PM MDT SAT JUL 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DEER LODGE... SOUTHEASTERN GRANITE AND SOUTH CENTRAL POWELL COUNTIES UNTIL 930 PM MDT... AT 852 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF PHILIPSBURG...OR 25 MILES WEST OF ANACONDA...MOVING NORTHEAST AT 35 MPH. BRIEF HEAVY RAIN, FREQUENT LIGHTNING AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. BOATERS SHOULD TAKE SHELTER IMMEDIATELY. LOCATIONS IMPACTED INCLUDE... DEER LODGE...PHILIPSBURG...GEORGETOWN AND PORTERS CORNER. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4609 11359 4621 11368 4652 11290 4625 11274 TIME...MOT...LOC 0252Z 245DEG 31KT 4620 11346
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:27 PM MDT | Special Weather Statement | MSO | Missoula | 33 min |
| Jul 9, 8:31 PM MDT | Special Weather Statement | MSO | Ravalli | 44 min |
| Jul 9, 8:54 PM MDT | Special Weather Statement | MSO | Granite | 36 min |
| Jul 10, 1:45 PM MDT | Special Weather Statement | MSO | Silver Bow | 45 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.